Stimulants such as Concerta, Adderall, and Vyvanse may be the answer to the prayers of a parent with an ADHD child when it comes to focus and attention, but the side effects that they introduce can be just as concerning until you figure out how to manage them. Having three children diagnosed with some form of ADHD, our family has been exposed to the good, the bad and the ugly of stimulant treatments. Our experience doesn't address how all children react to the medications, but hopefully may offer some suggestions you can discuss with your child's doctor as how best to manage some of the more common side effects of the treatment.
Sleeplessness: Insomnia, or not feeling tired, are common side effects of a stimulant treatment. We tried a number of different things for our son, as recommended by his doctor, with varying success. The first was to give my son his medication early in the morning. While this increased his sleepiness at bed time it had the undesired effect of having his medication wear off too early in the evening. Doing homework or having him attend music lessons at that time frame became very difficult. The second method we employed was to give him sub-lingual Melatonin about one hour before bedtime. We experimented with increasing the amount of Melatonin from 3 mg to 5 mg and had some limited positive results. He fell asleep easier but woke up a number of times during the night. Finally, we introduced a new medication called Clonidine, that had been used for patients with high blood pressure but was found to have good affects on children with ADHD. The Clonidine lowers his blood pressure, and makes him tired. Given about an hour and a half before bed time, it allows him to fall asleep and stay asleep.
Reduced Appetite and stomach upset: Reduced appetite, or the flip side, ravenous appetite after the medication wears off was a huge issue for our son. He would get through the whole day without eating, only to devour enormous amounts of food late in the evening. We were greatly concerned with the physical impact of him gorging himself at those times. The stomach upset he used to experience taking the medication diminished over time. But to help with both symptoms, we give him the medication after he eats a small breakfast, usually a small bowl of cereal, in the morning. Unfortunately, he continues to skip lunch at school, but we try to have him eat some of his dinner (even just small bites of the meat and vegetables. ) Afterwards we have to try to control his intake by having him eat slower and stages, e. g. two peanut butter sandwiches, take a break, a bowl of cereal, etc. One other note, make sure to prepare other parents where your child is attending a sleep over, that your child will need to have a late evening snack, whether it's one you prepare and send with him, or one they provide.
Thirst: Stimulant medications can cause dry mouth. However having your child drink plenty of water can help resolve that complaint and help fill them up a bit when it comes to the hunger mentioned above. We found that our children were waking up in the middle of the night because of dry mouth, which would result in them having to get a drink downstairs, making it difficult for them to fall back to sleep. We ended up putting an inexpensive tabletop cooler in their rooms so they could have a quick drink and fall back to sleep.
Emotional Behavior: the only time we see any outbursts or emotional reactions from our kids is during that period of time where the stimulant is starting to wear off, the duration being about an hour to an hour and a half. This is the time we like to call the “witching hour. " We've had several unsuccessful attempts at trying different medications to help bridge that time frame, and have administered the Clonidine earlier in the evening with the results of them being too tired, too early. While we still continue to try and fine tune their medication, the easiest coping mechanism we have put in place is to try and reduce any activity that would cause issues during that time frame . For example, we make sure homework is done by early evening or that music lessons are scheduled on Saturday morning, and that we, as parents, stay very calm during that time frame.
About Author : C. J. Mackey is a working mother of three, balancing a full time career while taking an active role in her children's lives. She has an advanced degree in engineering and over twenty years making technology decisions for fortune 500 companies. She has always been passionate about writing and started contributing to Yahoo! Voices in December 2010. For more professional information you can visit at http://cjmackeypress.com